Alert archive / Oregon / Small Craft Advisories in 2016

Small Craft Advisory 96, NWS Medford, OR

September 30, 2016

NWS Medford, OR issued this small craft advisory at Sep 30, 2016, 2:08 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 30, 2016, 2:08 PM PDT (21:08 UTC)
Expired
Sep 30, 2016, 8:00 PM PDT
In force
6 hr
Issued by
NWS Medford, OR

The text

As transmitted.

057 
WHUS76 KMFR 302108
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
208 PM PDT FRI SEP 30 2016

...HAZARDOUS SEAS THROUGH THIS EVENING...

.A WEAK FRONT WILL MOVE INTO THE COASTAL WATERS THIS EVENING.
SOUTH WINDS FROM THIS FRONT WILL CAUSE CHOPPY SEAS. THE HAZARDOUS
AREA WILL START OUT BEYOND 15 NM FROM SHORE THIS AFTERNOON BUT
MOVE TO ABOUT 8 NM FROM SHORE BY LATE THIS AFTERNOON. AREAS
AFFECTED WILL BE MAINLY FROM FLORENCE SOUTH TO PORT ORFORD.

PZZ350-356-370-376-010300-
/O.NEW.KMFR.SC.Y.0096.160930T2108Z-161001T0300Z/
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
208 PM PDT FRI SEP 30 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

* WINDS...SOUTH WINDS 20 TO 25 KT WITH GUSTS TO 30 KT.

* SEAS...STEEP AND WIND DRIVEN AT 6 TO 7 FEET. AFTER 8 PM THE
  DOMINANT PERIOD INCREASES TO 10 SECONDS AND SEAS ARE EXPECTED
  TO BECOME LESS STEEP.

* AREAS AFFECTED...THIS AFTERNOON...MAINLY BEYOND 15 NM OFFSHORE
  FROM FLORENCE SOUTH TO PORT ORFORD. BY 5 PM THIS AFTERNOON
  HAZARDOUS AREAS ARE EXPECTED TO EXPAND TO 8 NM FROM SHORE FROM
  NORTH BEND SOUTH TO CAPE BLANCO.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A
POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS.

&&

$$


HTTP://WWW.WEATHER.GOV/MEDFORD
1 follow-up statement
785 
WHUS76 KMFR 010254
MWWMFR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
754 PM PDT FRI SEP 30 2016

...SEAS BECOMING HAZARDOUS AGAIN SATURDAY AFTERNOON...

.A COLD FRONT WILL BRING GUSTY SOUTH WINDS AND STEEP WIND DRIVEN
SEAS TO THE WATERS SATURDAY AFTERNOON. HAZARDOUS SEAS WILL
CONTINUE INTO SATURDAY EVENING AND WILL EXTEND FROM FLORENCE TO
PORT ORFORD.

PZZ350-356-370-376-011600-
/O.EXP.KMFR.SC.Y.0096.000000T0000Z-161001T0300Z/
/O.NEW.KMFR.SC.Y.0097.161001T2100Z-161002T0300Z/
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
754 PM PDT FRI SEP 30 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM TO 8 PM PDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 2 PM TO 8 PM PDT SATURDAY. 

* WINDS...SOUTH WINDS INCREASING TO 20 TO 25 KT WITH GUSTS TO 30
  KT SATURDAY AFTERNOON.

* SEAS...WIND DRIVEN AND STEEP...RISING TO 7 TO 8 FEET BY EARLY
  SATURDAY AFTERNOON.

* AREAS AFFECTED...ALL AREAS FROM FLORENCE TO PORT ORFORD WILL BE
  IMPACTED BY BOTH GUSTY WINDS AND STEEP SEAS. THE STRONGEST WINDS
  AND THE STEEPEST SEAS WILL BE FROM FLORENCE TO CAPE ARAGO.

* VIEW THE HAZARD AREA IN DETAIL AT 
  HTTP://WEATHER.GOV/MEDFORD/HAZARD 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A
POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS.

&&

$$


HTTP://WWW.WEATHER.GOV/MEDFORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Sep 30, 1:58 PM PDT, 10 minutes earlier.

Area forecast discussion, Sep 30, 1:58 PM PDT, 10 minutes before
Area Forecast Discussion
National Weather Service Medford OR
158 PM PDT FRI SEP 30 2016

.SHORT TERM...An upper level trough just off the Pacific Northwest
coast will bring a strong shortwave into the area tonight and
Saturday, resulting in a cool showery pattern. A stronger low
will then move around the trough and the low and upper trough will
shift over the area Saturday night and Sunday. This will bring
widespread precipitation and cool temperatures to the area on
Sunday.

Ahead of the trough, strong gusty winds have developed east of the
Cascades with gusts of 30 to 40 mph. These winds will continue
into the evening. Strongest winds are expected in Southeast
Klamath, Eastern Siskiyou, Lake and Modoc counties. Also where
humidities will be low this afternoon, mainly over southeastern
Klamath, southern Lake and portions of Modoc County, expect
critical fire weather conditions. A red flag warning is in effect
for increased fire danger in these area. See the RFWMFR for
details.

Tonight into Saturday, the upper trough will nudge inland as a
strong shortwave rotates around the trough and into the region.
Cooler conditions are in store on Saturday with a chance of
showers from the Cascades west and showers likely along the coast.
The shortwave moving around the base of the trough is associated
with a -25 deg C cold pool at 500 mb and weak instability which
will contribute to the potential for isolated thunderstorms over
the waters and coast. Current satellite and observations show very
cold cloud tops and isolated lighting associated with the
shortwave offshore. This cool pool and shortwave are forecast to
move into the coastal waters by late this evening and into the
coast tonight. Expect a slight chance for thunderstorms for the
coastal waters and along the coast this evening and tonight.

On Sunday, a low moving around the trough will shift inland and
the main upper trough will settle over the area. Model forecasts
continue to show this system bringing moderate to brief heavy rain
to the coast with widespread light to moderate precipitation
across inland areas on Sunday. Snow levels are expected to be
lower, down to 5500 to 6000 ft, Saturday night into Sunday. So
brief snow accumulations are possible, especially in the higher
portions of the Cascades and Siskiyous such as near Crater Lake or
Mount Ashland. Ground temperatures are still warm though so any
accumulations will likely be brief. This low will also bring very
cold air aloft, which combined with weak instability will bring a
slight chance of thunderstorms to the coastal waters and along the
coast, mainly south of Cape Blanco. Models also show weak
instability across inland areas Sunday afternoon. This may result
in some stronger showers and even the chance for small graupel or
ice pellets, especially in Northern California and from the
Cascades east. Overall, cloudy, showery and cold conditions are
expected across the area Sunday. High temperatures are expected
to only reach the 50s in the valleys with much cooler temperatures
in the 30s and 40s in the mountains.

There is good agreement in the model forecasts that a shortwave
ridge will build into the region on Monday. This will result in a
break or decrease in showers over the area and a slight increase
in temperatures. However, a warm front moving into the ridge will
bring a chance for precipitation  Monday evening into Tuesday.
Model solutions show considerable variability on the intensity of
this front and amount of precipitation though. So confidence is
low in where and how much precipitation will fall. Will need to
monitor future model runs.

.LONG TERM...Wednesday though Friday, models continue to show
increased variability in the weather pattern. Overall, expect the
potential for a continued progressive pattern with additional weak
fronts affecting the area Wednesday into early Thursday then a
stronger front and upper trough possible late Thursday and Friday.

&&

.AVIATION...30/18Z TAF CYCLE...Over the coastal waters...along the
coast...and in the Umpqua Basin. Isolated MVFR cigs over the coastal
waters will become more widespread through the day. The lower
conditions will spread to the coast this evening and into the lower
Umpqua Basin tonight with areas of higher terrain becoming obscured.
These areas will clear to VFR by Saturday afternoon.Over the
remainder of the area...VFR conditions will prevail through
Saturday...but some higher terrain will become obscured.

Note: The ceilometer at FAA site KOTH is out of service, so there
will be no ceiling observations available between 04Z and 14Z.

&&

.MARINE...Updated 200 PM PDT Friday 30 September 2016...A weak and
disorganized cold front will move through this afternoon. A low end
small craft advisory, mostly on the wind gust part, is possible
mainly beyond 10 nm from shore.  A more organized cold front will
bring stronger south winds and steep seas Saturday into Saturday
night. High pressure will build Sunday and weaken Monday...then a
stronger front will move onshore Monday night. /FB

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 7 PM PDT this evening for ORZ624.

CA...Red Flag Warning until 7 PM PDT this evening for CAZ285.

Pacific Coastal Waters...Small Craft Advisory until 8 PM PDT this evening for
     PZZ350-356-370-376.

CC/FB

Nearby

Small Craft Advisories in Oregon, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.